Mississippi, 2001

Hail in Mississippi, May 2, 2001

May 2, 2001 · NWS JAN · 2 events in 1 county or zone

2 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at May 2, 1:15 PM CST, 2 hours 40 minutes earlier.

Area forecast discussion, May 2, 1:15 PM CST, 2 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
215 PM CDT WED MAY 2 2001

FIRST ORDER OF BUSINESS IS THREAT OF TSRA EARLY THIS EVENING.
DEVELOPMENT CURRENTLY TAKING PLACE OVER SW AL ALONG THE SEABREEZE
AND IN VICINITY OF UPPER LOW. DECENT MOISTURE CONVERGENCE OVER SE MS
AT THIS TIME PER LAPS...WITH CONGESTUS DEVELOPMENT NOTED OVER S
CENTRAL MS AND NORTH OF LAKE PONTCHARTRAIN. WILL MENTION ISOLATED
TSRA THIS EVENING SE AND SOUTH CENTRAL ZONES.

REMAINDER OF THE SHORT TERM...MODELS AGREE ON UPPER LOW DROPPING SE
TOWARD FL WITH UPPER RIDGE GRADUALLY SHIFTING EAST TOWARD LOWER MS
VALLEY THROUGH FRIDAY. ETA SOUNDINGS SHOW 700 TO 500 MB TEMPS
WARMING A COUPLE OF DEGREES NEXT 24 HOURS...WITH FURTHER WARMING
INTO FRIDAY. WITH SURFACE FLOW REMAINING OUT OF THE ESE...NOT A
SIGNIFICANT INFLUX OF LOW LEVEL MOISTURE THROUGH THIS PERIOD...SO
UPPER WARMING WILL RESULT IN DECREASING INSTABILITY/INCREASING
CONVECTIVE INHIBITION THROUGH THE PERIOD. CANNOT COMPLETELY RULE OUT
AN ISOLATED SHRA/TSRA THU...PARTICULARLY IN THE S AND W...BUT THREAT
LOOKS TOO LOW TO MENTION AT THIS POINT. RISK APPEARS EVEN LOWER FRI.
COULD BE SOME AREAS OF LOW CLOUDS ALONG AND WEST OF RIVER NEXT
COUPLE OF NIGHTS...BUT SHOULD ERODE VERY QUICKLY IN THE AM. GUIDANCE
TEMPERATURES VERY CLOSE AND APPEAR REASONABLE THROUGH THE PERIOD.

IN THE EXTENDED...ENSEMBLES SHOW OPERATIONAL MRF IS AN OUTLIER IN
SHOWING SUCH A STRONG UPPER LOW DROPPING SE THROUGH THE CENTRAL/NRN
PLAINS ON MON/TUE. APPEARS A WEAKER UPPER LOW WILL TRACK FARTHER N
BASED ON OTHER MODELS AND ENSEMBLES. NEW AVN STILL IMPLIES A
WEAKENING IN UPPER RIDGE FOR SUNDAY WITH A WEAK SHORTWAVE MOVING
ACROSS...AS WELL AS A BACKDOOR COLD FRONT DROPPING S INTO FORECAST
AREA. HENCE WILL KEEP CHC TSRA SUNDAY. AFTER THIS...AVN/AVNX SHOW
BOUNDARY TRACKING SLOWLY BACK TO THE NORTH WITH MEDIUM RANGE MODEL
CONSENSUS SHOWING WEAK NW FLOW ALOFT ACROSS REGION. APPEARS LIKE A
THREAT OF DIURNAL CONVECTION THROUGH THIS PERIOD...WITH BETTER
CHANCE IN NORTHERN SECTIONS CLOSER TO BOUNDARY. WILL WORD ZONES IN
THIS MANNER WITH TEMPERATURES A BIT ABOVE MRF MOS BASED ON OTHER
MEDIUM RANG:E MODELS.

PRELIMINARY NUMBERS...
JAN 058/086 058/086 061 ----
MEI 055/084 055/085 055 1---

.JAN...
MS...NONE.
LA...NONE.
AR...NONE.

08

In the hours before

Special weather statement, May 2, 12:40 PM CST, 3 hours 15 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
031200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
140 PM CDT WED MAY 02 2001

NO HAZARDOUS WEATHER EXPECTEDL THROUGH TONIGHT.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER
OUTLOOK.
Special weather statement, May 2, 3:15 PM CST, 40 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
031200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
415 PM CDT WED MAY 02 2001

...THUNDERSTORMS...
WIDELY SCATTERED THUNDERSTORMS ARE POSSIBLE THIS EVENING ALONG AND
SOUTHEAST OF A MONTICELLO TO MERIDIAN LINE. AN ISOLATED SEVERE
STORM COULD OCCUR IN LAMAR AND FORREST COUNTIES.

AN UPPER LEVEL LOW PRESSURE SYSTEM WILL COMBINE WITH DAYTIME
HEATING  TO PRODUCE A FEW THUNDERSTORMS OVER SOUTHEAST MISSISSIPPI
INTO THE  EVENING HOURS.  ENOUGH INSTABILITY IS PRESENT THAT AN
ISOLATED  STORM COULD BECOME SEVERE...MAINLY OVER LAMAR AND FORREST
COUNTIES.  LARGE HAIL AND DAMAGING WINDS WOULD BE THE MAIN THREAT
FROM ANY  SEVERE STORMS. TORNADOES ARE NOT EXPECTED.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER
OUTLOOK.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Forrest

When
May 2, 3:55 PM CST
Where
Forrest County, 4 mi S of Hattiesburg
Measured
1.75 in hail
Property damage
$8,000
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
31.267, -89.317

Hail of up to golfball size caused minor damage to buildings and vehicles in the Camp Shelby area.

Hail, Forrest

When
May 2, 4:10 PM CST
Where
Forrest County, 7 mi S of Hattiesburg
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
31.217, -89.317

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2001Every state in 2001This day in weather historyWarnings in Mississippi, May 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5245173, 5245174.